Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Tallahassee, FL

November 7, 2018Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Nov 7, 2018, 5:18 PM CST for Geneva County, Houston County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 5:18 PM CST (23:18 UTC)
Expired
Nov 7, 2018, 8:15 PM CST
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 5:27 PM CSTFLASH FLOOD3 E Peterman, ALREPORT THAT A PORTION OF HONEYSUCKLE ROAD IS UNDERWATER IN THE DOTHAN AREA.
Nov 7, 6:33 PM CSTFLASH FLOOD1 Ssw Slocomb, ALFIRST FLOOR OF RESIDENCE FLOODED. FIRST FLOOR IS AT GROUND LEVEL. REPORTED AT ARRINGTON ST, SLOCOMB, GENEVA COUNTY, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS52 KTAE 072318
FFWTAE
ALC061-069-080215-
/O.NEW.KTAE.FF.W.0015.181107T2318Z-181108T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
518 PM CST WED NOV 7 2018

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Eastern Geneva County in southeastern Alabama...
  Southern Houston County in southeastern Alabama...

* Until 815 PM CST.

* At 517 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates over 3 inches 
  of rain have fallen in the last 2 hours across eastern portions of 
  Geneva county with heavy rain continuing. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Cottonwood, Geneva, Dothan, Hartford, Taylor, Ashford, Slocomb,
  Cowarts, Malvern, Rehobeth, Avon, Esto, Madrid, Gordon, Black,
  Memphis, Chancellor, Kellys Crossroads, Pansey and Grangeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3120 8590 3119 8571 3121 8569 3120 8511
      3117 8510 3115 8507 3100 8510 3099 8590

$$

42-DVD
2 follow-up statements
116 
WGUS72 KTAE 080035
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
635 PM CST WED NOV 7 2018

ALC061-069-080215-
/O.CON.KTAE.FF.W.0015.000000T0000Z-181108T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geneva AL-Houston AL-
635 PM CST WED NOV 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR
EASTERN GENEVA AND SOUTHERN HOUSTON COUNTIES...

At 633 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Around 5 inches of rain have fallen 
across eastern portions of Geneva county with up to 4 inches in 
southern Houston county. Flash flooding is expected.

Some locations that will experience flooding include...
Cottonwood, Geneva, Dothan, Hartford, Taylor, Ashford, Slocomb,
Cowarts, Malvern, Rehobeth, Avon, Esto, Madrid, Gordon, Black,
Memphis, Chancellor, Kellys Crossroads, Pansey and Grangeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3120 8590 3119 8571 3121 8569 3120 8511
      3117 8510 3115 8507 3100 8510 3099 8590

$$

42-DVD
033 
WGUS72 KTAE 080206
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
806 PM CST WED NOV 7 2018

ALC061-069-080215-
/O.EXP.KTAE.FF.W.0015.000000T0000Z-181108T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geneva AL-Houston AL-
806 PM CST WED NOV 7 2018

...THE FLASH FLOOD WARNING FOR EASTERN GENEVA AND SOUTHERN HOUSTON
COUNTIES WILL EXPIRE AT 815 PM CST...

The heavy rain has ended and no additional reports of flooding have 
been received. Please continue to use caution around any residual 
flooded areas.

LAT...LON 3120 8590 3119 8571 3121 8569 3120 8511
      3117 8510 3115 8507 3100 8510 3099 8590

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 2:26 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 7, 2:26 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
326 PM EST Wed Nov 7 2018

.NEAR TERM [Through Tonight]...

The front has pushed to just north of the forecast area, stretching
across south GA, AL, and MS and into northern LA. At the mid-upper
levels, there's an enhancement in the southern jet, increasing
divergence aloft and aiding in elevated instability and shear.
MUCAPE is around 1000-1500 J/kg and effective bulk shear is around
30-40 kts near the front this afternoon, so a few storms may produce
small hail or strong to severe wind gusts (around 40-50 MPH).
Additionally, PW rose to around 1.9" this morning and storms this
afternoon have demonstrated their ability  to tap into this
atmospheric moisture- occasionally producing rain rates around 3-
4"/hr. KMAI has already accumulated around 1.39" so far. While
rainfall totals today are unlikely to cause widespread flooding,
localized flooding will be possible in low-lying poorly drained
areas where these storms train.

Showers and thunderstorms will linger into the overnight period,
especially areas closer to the front itself, southeast AL and
southwest GA. Low clouds and fog are likely to develop again
overnight and temperatures will stay in the mid to upper 60s.

.SHORT TERM [Thursday Through Friday Night]...

A quasi-zonal flow regime aloft at the base of the northern stream
trough will preclude much forward progress of a frontal boundary
stalled across the Southeast. It won't be until a shortwave moves
through the Desert Southwest and Central Plains that the trough
will amplify enough to push the front through the Tri-State region
through Friday night. Thus, high rain chances will continue
through Friday with a low chance for severe weather and a slightly
increased risk of isolated nuisance flooding.

.LONG TERM [Saturday Through Wednesday]...

Dry conditions will prevail over the weekend in the wake of the
front, with highs and lows falling to near, or slightly below
average. Early next week the northern and southern streams will
merge over the Deep South and yield Gulf cyclogenesis. So, a
return to a wet weather pattern is expected through Tuesday. Early
indications show the possibility for our first Arctic airmass to
overspread the region mid-week next week behind the low pressure
system.

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will continue on and off through the
period at all TAF sites, with a few strong to severe storms possible
this afternoon/evening. Fog likely to develop again late
tonight/early Thursday morning. Mostly IFR- MVFR cigs/vsbys with
LIFR cigs/vsbys in the early morning hours lifting the IFR- MVFR
again around 15-16Z Thursday with daytime initiation of rain.

.MARINE...

Light winds and low seas will prevail through the end of the week.
Behind a cold front, starting Friday night, conditions will
deteriorate to Advisory levels to start the weekend. By the end of
the weekend, Cautionary levels are expected to prevail until the
passage of a cold front near mid-week.

.FIRE WEATHER...

Outside of low dispersions across much of North Florida, hazardous
fire weather conditions are not expected through the period.
Chances for wetting rains will persist through the end of the
week.

.HYDROLOGY...

On average 1 to 2 inches, with locally higher amounts, of
rainfall is possible with the unsettled weather pattern through
Friday night. Dry conditions return briefly this weekend ahead of
another low pressure system on tap early next week. No widespread
flash or river flooding is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  81  66  80  54 /  30  50  20  50  40
Panama City   69  78  69  77  53 /  50  50  30  60  50
Dothan        65  76  64  75  45 /  70  70  40  70  50
Albany        66  76  64  76  48 /  70  60  40  70  50
Valdosta      66  82  67  81  55 /  30  40  20  30  30
Cross City    66  85  66  84  63 /  10  20   0  20  20
Apalachicola  68  79  69  79  57 /  20  30  10  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Nguyen
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Scholl

In the hours before

Special weather statement, Nov 7, 1:36 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
236 PM EST WED NOV 7 2018

FLZ011-GAZ143>145-155>157-072015-
Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
Grady GA-
236 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...NORTHWESTERN
DECATUR...NORTHWESTERN GRADY...EASTERN MILLER...SOUTHWESTERN
MITCHELL...SOUTHWESTERN BAKER AND SEMINOLE COUNTIES UNTIL 315 PM
EST/215 PM CST/...

At 235 PM EST/135 PM CST/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Donalsonville, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Bainbridge, Donalsonville, West Bainbridge, Chattahoochee,
Sneads, Grand Ridge, Greenwood, Iron City, Brinson, Lovedale,
Harrells Still, Dellwood, Donaldsonville A/P, Buena Vista, Bellview,
Vada, Hopeful, Hoggard Mill and Eldorendo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8445 3111 8419 3061 8503 3083 8524
TIME...MOT...LOC 1935Z 234DEG 34KT 3101 8472

11-NGUYEN
Special weather statement, Nov 7, 2:36 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
336 PM EST WED NOV 7 2018

GAZ144-145-072115-
Baker GA-Mitchell GA-
336 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND SOUTH
CENTRAL BAKER COUNTIES UNTIL 415 PM EST...

At 336 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Camilla, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pelham, Camilla, Branchville, Cotton, Hopeful and Mitchell Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8446 3121 8449 3131 8409 3110 8403
TIME...MOT...LOC 2036Z 261DEG 19KT 3114 8433

11-NGUYEN
Special weather statement, Nov 7, 2:37 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
337 PM EST WED NOV 7 2018

GAZ131-148-072115-
Berrien GA-Irwin GA-
337 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERRIEN AND
SOUTHEASTERN IRWIN COUNTIES UNTIL 415 PM EST...

At 337 PM EST, Doppler radar was tracking a strong thunderstorm over
Alapaha, or 8 miles west of Willacoochee, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alapaha and Glory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 8306 3155 8307 3148 8311 3147 8314
      3146 8315 3144 8314 3140 8314 3139 8312
      3136 8311 3135 8308 3133 8306 3127 8326
      3137 8332 3162 8306 3161 8305
TIME...MOT...LOC 2037Z 237DEG 15KT 3135 8319

11-NGUYEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 11:47 PM CSTDense Fog AdvisoryTAECoffee, Dale, Geneva, Henry, Houston10 hr
Nov 7, 4:19 PM CSTAreal Flood AdvisoryTAEGeneva116 min
Nov 7, 4:29 PM CSTAreal Flood AdvisoryTAEHouston2 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.